Iowa, 2018

Flash Flooding and Flooding in Iowa, September 2 to 8, 2018

September 2 to 8, 2018 · NWS ARX · 7 events in 5 counties and zones

Thunderstorms with heavy rain moved across portions of northeast Iowa during the evening of September 3rd. 5 to 4 inches produced some flash flooding across Allamakee and Clayton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$4,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across portions of northeast Iowa during the evening of September 3rd. Rainfall amounts of 1.5 to 4 inches produced some flash flooding across Allamakee and Clayton Counties. High water was reported in and around Dorchester (Allamakee County) and a mudslide occurred north of Marquette (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 5:44 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 2, 5:44 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 PM CDT Sun Sep 2 2018

.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Sep 2 2018

While there will be showers and storms around the area through
Monday, this is looking to be a relative lull in the heavy rain
threat. The boundary that had been south of the area the last
couple of days has become very diffuse. Still some hint of it
across central Iowa where there is a subtle wind shift and slight
increase in the dew points. There is also a cold front moving
southeast across Minnesota as high pressure builds in behind the
front over the Dakotas.

Looking at several runs of the RAP and the 03.12Z NAM, it looks
like both of these boundaries will be a player for the local area.
The weak boundary across Iowa is expected to shift north through
the evening while become even more diffuse while the cold front
gets pushed to about the Interstate 90 corridor overnight as the
high pressure moves east toward Lake Superior. The low level
moisture transport axis looks to be from Missouri into lower
Michigan, well ahead of the advancing cold front. The ML CAPE axis
also looks to remain southeast of the area, but enough remains to
maintain at least a threat of thunder. The main axis of showers
and storms is expected to gradually shift southeast across the
area this evening and primarily be out of the area for much of the
overnight hours.

The boundary pushed in by the area of high pressure tonight will
start to lift back to the north as a warm front Monday. This will
allow the moisture transport axis to shift back to the west and
while still weak, will be focused more into the area. This should
allow for a general increase in showers and storms through the
day, especially south of Interstate 90. While there could be a
brief period of heavy rain the storms Monday, there does not look
to be a threat of widespread heavy rain or flash flooding with the
general weak moisture transport and the highest precipitable
waters remaining south of the area.

.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Sep 2 2018

Main concern is possible heavy rain/flood threat through mid-week.

The surface boundary is forecast to lift northward across the area
as a warm front Monday night ahead of an upper shortwave trough.
Warm advection and increasing low-level moisture transport will help
to foster showers/storms. The 02.12Z NAM focuses the strongest
moisture transport and convection north and west of the area.
However, confidence in details in this type of scenario with a
boundary lifting north is not all that high at this range given
potential contamination from convection. Locally heavy rainfall will
be possible with any storms given the environment.

If the warm front does lift north of the area could see a relatively
quiet Tuesday morning until the cold front approaches from the west.
At least modest mid-level height falls ahead of the broad upper will
overspread the region Tuesday afternoon and night. Expect
showers/storms to increase as the front slowly sags south Tuesday
into Wednesday. A very warm, anomalously moist environment will
favor the potential for heavy rain/flooding. Some uncertainty
remains as to where this potential will be highest and the degree of
training of storms that will occur along the front. However, the
later Tuesday into Wednesday period will be one to watch closely,
though, especially given antecedent conditions. Mid-level flow/shear
remains on the marginal side south of the front and lapse rates are
weak, but could see a few stronger storms later Tuesday. As the
upper waves passes to the east, surface high pressure will begin to
build south on Wednesday with drying across northern parts of the
area.

A generally weak upper flow pattern is expected late this week.
Surface high pressure across the northern Great Lakes should lead to
a period of drier weather late this week into the weekend over much
of the area. However, given the weak flow and suggestion that
various shortwaves may lift northeastward in weakly confluent flow
on the western periphery of the Southeast/Mid-Atlantic ridge, some
shower/storm chances may persist into late week, especially across
southern areas. Temps will cool from the 70s to low 80s early this
week to the upper 60s and 70s later this week behind the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun Sep 2 2018

Showers and storms are southeast of LSE and RST and should remain
there for much if not all of tonight, with winds becoming light as
a weakening frontal boundary slides into the area. With earlier
rain, light winds, and some breaks in the sky cover at times (just
mainly high clouds), fog should be a pretty good bet later
tonight, some of which will become dense fog both LSE and RST. Not
entirely sure just how fast fog will develop, but a good first
guess is roughly 04-07Z, with the thickest fog expected either
side of sunrise, when visibility could be 1/4 mile or less,
particularly at RST (though possible at LSE as well). Fog will
likely lift into a stratus layer for a time Monday morning,
perhaps trying to scatter out for the afternoon as some additional
showers and storms attempt to develop later in the day. Confidence
is low in how much coverage of storms will exist through 00Z, with
much better chances arriving into Monday evening and night.

&&

.HYDROLOGY...
Issued at 208 PM CDT Sun Sep 2 2018

The highest potential for additional heavy rains and possible
flash flooding, appears to be focused on the late Tuesday
afternoon into Tuesday night period. The next cold front will be
advancing into the area with strong moisture transport focused
into the front. An axis of high precipitable waters, possibly in
excess of 2 inches, will reside ahead of the front. The concern is
how far north will the nose of the moisture transport axis be to
focus the heaviest rain threat. Also uncertain how much training
there will be ahead of the north/south oriented front that looks
to be fairly progressive.

Flooding continues along the Kickapoo River and for now, levels
continue to go down. See the latest flood statement for more
details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...04
Hazardous weather outlook, Sep 2, 3:25 AM CST, 17 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
425 AM CDT Sun Sep 2 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
425 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of showers and storms. Heavy rain possible with most
thunderstorms, with the potential for localized flooding. A few
stronger storms could also develop, bringing stronger wind gusts
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic rounds of showers and storms are expected through
Wednesday night. The heavy rain threat appears localized Tuesday,
but more widespread from late Tuesday night through Wednesday
night. Several inches of rain could fall during this period. With
wet soils unable to hold much more rain, heavy rainfall would
likely result in localized to widespread flooding. A few stronger
storms are also possible.

After Wednesday night, small shower and storm chances are
generally confined to small sections of northeast Iowa and
southwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 2, 2:28 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 PM CDT SUN SEP 2 2018

IAZ030-WIZ061-022130-
Clayton-Grant-
328 PM CDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON AND
GRANT COUNTIES...

At 327 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guttenberg to Delhi. Movement was
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Guttenberg, Boscobel, Fennimore, Cuba City,
Muscoda, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Preston, Georgetown, Beetown, Arthur, Montfort, Wauzeka,
Potosi and Livingston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9138
      4293 9136 4300 9116 4299 9116 4300 9113
      4299 9106 4306 9094 4308 9085 4312 9074
      4317 9070 4320 9058 4320 9043 4251 9042
      4251 9064
TIME...MOT...LOC 2027Z 247DEG 31KT 4272 9114 4241 9132

CA
Local storm report, Sep 2, 3:32 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     DICKEYVILLE             42.63N 90.59W
09/02/2018                   GRANT              WI   LAW ENFORCEMENT

            REPORTS OF TREES AND POWER LINES DOWN NEAR
            DICKEYVILLE. STILL RECEIVING ESTIMATED WINDS
            AROUND 60 MPH.

&&

LAWRENCE
Local storm report, Sep 2, 3:40 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     LANCASTER               42.85N 90.71W
09/02/2018                   GRANT              WI   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND SOME POWER
            LINES DOWN NEAR AND WEST OF LANCASTER.
            REPORT TIME BASED ON RADAR.

&&

LAWRENCE
Local storm report, Sep 2, 3:42 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     DICKEYVILLE             42.63N 90.59W
09/02/2018                   GRANT              WI   TRAINED SPOTTER

            SEVERAL REPORTS OF A FUNNEL CLOUD FROM
            SEVERAL STORM SPOTTERS. RELAYED BY GRANT
            COUNTY DISPATCH.

&&

LAWRENCE
Local storm report, Sep 2, 3:43 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST PLATTEVILLE MUNICIPAL A 42.69N 90.44W
09/02/2018  M59 MPH          GRANT              WI   AWOS

            AWOS STATION PVB, PLATTEVILLE MUNICIPAL
            AIRPORT.

&&

LAWRENCE

The radar

The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 flash flood. Local standard time, as filed.

Flood, Fayette

When
September 2, 8:25 PM CST to September 7, 1:40 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from heavy rains pushed the Turkey River out of its banks near Eldorado. The river crested over two feet above the flood stage at 15.12 feet on September 6th.

Flood, Clayton

When
September 3, 8:10 AM CST to September 8, 1:05 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rains pushed the Turkey River out of its banks near Elkader. The river crested just over four feet above the flood stage at 16.06 feet on September 5th.

Flash Flood, Allamakee

When
September 3, 8:05 PM CST to September 4, 5:15 AM CST
Where
Allamakee County, 4 mi W of Hanover to 4.7 mi WNW of Dorchester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.363, -91.609

Runoff from heavy rain caused high water in and around Dorchester.

Flood, Floyd

When
September 3, 9:00 PM CST to September 4, 5:15 AM CST
Where
Floyd County, 1.92 mi NE of Floyd Hanry Arpt to 1.4 mi E of Powersville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$4,000
Reported by
Law Enforcement
Coordinates
43.199, -92.673

Runoff from heavy rains pushed some streams out of their banks across Floyd County. The flooding closed some roads including 110th Street, 280th Street, 290th Street, 300th Street, Ivory Avenue and Ocean Avenue.

Flash Flood, Clayton

When
September 3, 9:42 PM CST to 11:45 PM CST
Where
Clayton County, 0.33 mi SSE of Marquette to 2.45 mi SSE of Marquette
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.046, -91.177

Runoff from heavy rain caused a mudslide to occur along State Highway 76 north of Marquette.

Flood, Winneshiek

When
September 4, 1:30 AM CST to September 6, 7:50 PM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested a half foot above the flood stage at 9.5 feet on September 4th. The river briefly fell below flood stage before going out of its banks again. The second crest was over four and a half feet above the flood stage at 13.67 feet on September 6th.

Flood, Clayton

When
September 4, 1:40 AM CST to September 7, 9:05 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over four feet above the flood stage at 21.24 feet on September 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785713, 785714, 781405, 786711, 781415, 785712, 785717.